11 Common Medications That Can Cause Weight Gain
The number of chronic diseases a person has tends to increase with age, as does the number of medications prescribed to treat these diseases.
Many of these medications can cause weight gain, which can mask unintentional weight loss and provide a false sense of nutritional status.
As such, it’s important to know which ones can contribute to weight gain to more accurately assess weight change in older adults — especially those living in long-term care.
This article lists 11 common medications that can cause weight gain.
1. Monoamine oxidase inhibitors (MAOIs)
Monamine oxidase inhibitors were the first type of antidepressant medication developed.
While effective, MAOIs have largely been replaced by other antidepressants that are safer and have fewer side effects.
MAOIs that have been shown to cause weight gain include phenelzine (Nardil) and tranylcypromine (Parnate) (1).
Not all but many antidepressants can cause weight gain by stimulating appetite and causing fatigue and tiredness leading to decreased energy expenditure.
2. Selective serotonin reuptake inhibitors (SSRIs)
Selective serotonin reuptake inhibitors (SSRIs) are a widely used type of antidepressant.
SSRIs increase your brain’s level of serotonin, a neurotransmitter that contributes to feelings of happiness.
They also can treat generalized anxiety disorder, obsessive-compulsive disorder, panic disorder, and post-traumatic stress disorder (2).
Compared with MAOIs, SSRIs have fewer side effects but many still can cause weight gain.
Common SSRIs that can cause weight gain include (1):
- citalopram (Celexa)
- escitalopram (Lexapro)
- fluoxetine (Prozac)
- fluvoxamine (Luvox)
- paroxetine (Paxil)
- sertraline (Zoloft)
3. Serotonin-norepinephrine reuptake inhibitor (SNRIs)
Also commonly used to treat depression, serotonin-norepinephrine reuptake inhibitors (SNRIs) increase brain levels of both serotonin and norepinephrine.
Norepinephrine is another type of neurotransmitter that plays a role in cognition, motivation, and intellect (3).
Health care providers also prescribe certain SNRIs to treat nerve damage, arthritis, fibromyalgia, and social anxiety (4).
SNRIs that can cause weight gain include desvenlafaxine (Pristiq), duloxetine (Cymbalta), and venlafaxine (Effexor) (1).
Insulin is the hormone produced by your pancreas that lowers blood sugar by transporting it into your cells to be used for energy or stored as fat.
Some people with diabetes require insulin injections because they either don’t produce enough or their cells don’t respond well to its effects.
In people with diabetes, taking insulin can cause weight gain by increasing the cell’s ability to efficiently absorb glucose and convert the glucose from excess calories to fat that would normally be lost in urine (5).
5. Insulin secretagogues
Insulin secretagogues are a type of oral medication that stimulates the pancreas to secrete more insulin.
For people with diabetes, more insulin in the presence of excess glucose can cause the glucose to be stored as fat — similar to injectable insulin.
Common insulin secretagogues that have been shown to cause weight gain include (1):
- repaglinide (Prandin)
- chlorpropamide (Diabinese)
- gliclazide (Diamicron)
- glyburide (Diabeta)
- tolbutamide (Orinase)
6. Insulin sensitizers
Instead of increasing your body’s supply of insulin, insulin sensitizers work by increasing the sensitivity of the insulin you already produce.
While some insulin sensitizers like metformin (Glucophage) have been shown to decrease weight, others like pioglitazone (Actos) and rosiglitazone (Avandia) can increase weight (1).
In fact, insulin sensitizers like pioglitazone and rosiglitazone are associated with the most weight gain of any medications for diabetes, second only to insulin.
Beta-blockers are drugs that treat high blood pressure by relaxing blood vessels and blocking hormones that increase heart rate.
These medications are typically associated with weight gain during the first few months of treatment, but this weight gain tends to be moderate (1).
Beta-blockers associated with the highest weight gain include atenolol (Tenormin), propranolol (Inderal), and metoprolol (Lopressor).
While it’s not completely known how beta-blockers cause weight gain, some research suggests they decrease your metabolism (6).
8. Calcium channel blockers
Calcium channel blockers are another class of medications used to treat high blood pressure that may cause modest weight gain.
In some studies, amlodipine (Norvasc) and diltiazem (Cardizem) have either been shown to increase weight or have no effect on weight (1).
These medications may cause weight gain in people taking them by increasing the amount of fluid their body retains and causing tiredness.
Corticosteroids are a type of steroids used to treat swelling and inflammation from allergies, asthma, and arthritis, among other conditions.
Examples include cortisone, prednisone, and prednisolone.
While the short-term use of corticosteroids has not been associated with significant changes in body weight, long-term usage has resulted in significant weight gain (1).
Corticosteroids can cause weight gain by increasing appetite, fluid retention, and body fat.
Antipsychotic medications help treat people with psychotic symptoms like delusions, hallucinations, and paranoia.
Most antipsychotics increase weight gain by increasing appetite and interfering with how the body metabolizes fat and sugar (7).
One review suggested that up to 70% of people receiving treatment with antipsychotics will gain weight (8).
Antipsychotics most likely to cause weight gain include (8):
- clozapine (Clozaril)
- olanzapine (Zyprexa)
- chlorpromazine (Thorazine)
- quetiapine (Seroquel)
- risperidone (Risperdal)
- paliperidone (Invega)
- haloperidol (Haldol)
Anticonvulsants — also known as antiepileptics — help stabilize the brain’s nerve impulses.
They’re commonly used to control or prevent seizures in people with epilepsy, but some are also used to relieve nerve pain.
Anticonvulsants that tend to promote weight gain include valproate, carbamazepine, and gabapentin (9).
While it’s not completely understood how these medications increase body weight, some research suggests they increase appetite and decrease metabolism (10, 11).
The bottom line
Weight gain is a common side effect of medications prescribed to treat diabetes, depression, anxiety, high blood pressure, and swelling and inflammation, among other conditions.
These medications can indirectly cause weight gain by increasing appetite or causing fatigue and tiredness, while others have a more direct effect on metabolism.
The amount of weight gain caused by these medications can vary depending on the type, dose, duration of use, and person.
If significant weight gain is a concern, consult with a pharmacist or physician who can suggest an alternative medication or a different solution.
In some instances, a patient or resident may require a medication lifelong, in which case, prevention strategies are necessary.